Missouri, 2018

Flooding in Missouri, February 21 to 23, 2018

February 21 to 23, 2018 · NWS PAH · 2 events in 2 counties and zones

Several rounds of widespread heavy rainfall tracked northeast across southeast Missouri. These rounds of heavy rain produced localized flooding of roads, as well as minor flooding of the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of widespread heavy rainfall tracked northeast across southeast Missouri. These rounds of heavy rain produced localized flooding of roads, as well as minor flooding of the St. Francis River. In the wake of a surface cold front, a persistent southwest flow of moist air aloft generated multiple rounds of widespread rain. The three-day rainfall at the Poplar Bluff airport was 4.18 inches for the 20th, 21st, and 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 21, 2:57 PM CST, 3 minutes earlier.

Area forecast discussion, Feb 21, 2:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
257 PM CST Wed Feb 21 2018

.SHORT TERM...(Tonight through Friday
Issued at 256 PM CST Wed Feb 21 2018

No changes to the Flood Watch planned this afternoon. Two
disturbances will bring swaths of moderate to heavy rainfall to
the region tonight and again Thursday night into Friday. This will
eventually create more runoff than can be handled by already
swollen rivers and streams across the region.

The bigger concern in the short term is icing potential this
afternoon into the evening along the northwestern periphery of the
forecast area. In this area temperatures are hovering near the
freezing mark and some light glazing of elevated objects has
already been reported in a few locations. Very little measurable
rain has fallen across this area so far today, but a swath of
steady light to moderate rain is beginning to spread northeast
over it.

The warm ground should prevent roads from icing up this afternoon,
but elevated surfaces including bridges could become a problem.
The consensus of short range temperature guidance has temperatures
climbing sufficiently above freezing by around 03Z to get rid of
the freezing rain potential, but if the cold air lingers much
longer more substantial issues could develop. We will continue
with the Special Weather Statement approach for now, and if we get
reports of significant travel difficulties we may need to issue a
short Advisory.

As for the Flood Watch, we have had numerous reports of ditches
and creeks at bankful across portions of the area, mainly
southeast Missouri, but no major flood issues as of yet. The
consensus of 12Z model guidance brings a swath of moderate to
heavy rain northeast across the region this evening into the
overnight hours. The 12Z NAM is probably a little overdone as it
deepens a surface low and lifts the old cold frontal boundary
northward close to Ft Campbell overnight.

WPC is playing a more southeasterly track for the best rains
tonight, which sounds good given that the boundary currently
extends from northwest Alabama into central Mississippi. Tried to
introduce a healthy dose of WPC QPF to our superblend of
everything for this event. This will put the heaviest rains over
the Bootheel and west Kentucky. It appears that the rains will
push east of the area by 12Z Thursday, but some lighter showers
may linger along the TN border through the day Thursday. Some
elevated instability will be available so some rumbles of thunder
will also be possible.

It appears that most, if not all of the area will be dry Thursday,
but little relief from the ever increasing water levels across the
area is expected. With the Ohio River rising higher in flood,
tributaries will get backed up leaving nowhere for the runoff to
go.

Our next upper-level impulse will be strong enough to induce a
weak surface low that will track over or just north of our
forecast area late Thursday night. There will be plenty of
elevated instability to support a chance of thunderstorms, as a
swath of heavy rainfall pushes northeast across the region,
especially north and west of the Ohio River overnight Thursday
night. As this system moves east of the area, the cold front
trailing behind the surface low will hang up along or just south
of the Ohio River, so moderate rains could continue through the
day Friday in west Kentucky. Flooding issues are likely to develop
or worsen by Friday morning. It looks like northwest portions of
the area may see another dry period Friday afternoon, but as
stated above there will still be plenty of standing water around
as it will have no where to go.

.LONG TERM...(Friday Night through Wednesday)
Issued at 256 PM CST Wed Feb 21 2018

The extended portion of this forecast package introduces the last
and most dynamic of the series of systems bringing rain to the
WFO PAH forecast area for Friday night into Saturday night.

The 12z Wednesday deterministic 20km GFS and 12km NAM-WRF model
suite seemed to initialize well and have similar solutions on
instability for thunderstorms Saturday into early Saturday evening.

At this time, the greatest instability works along the AR/MO and
KY/TN borders by mid-morning on Saturday with most unstable CAPE
remaining below 600 j/kg,increasing to 600-1000 j/kg mainly over west
Kentucky by noon, then peaking between 600-1200 jg over southeast
IL, southwest IN, and west Kentucky by mid-afternoon on Saturday.

The aforementioned areas of potential instability coincide with the
sharpening and ejection of a close low from the four Corners of the
Southwest U.S. Friday night,  Colorado and Iowa, onward to Iowa
Saturday afternoon, and northern Michigan early Sunday. On Saturday
afternoon, the upper low takes on a slight negative tilt, enhancing
warm air advection and instability through the area and leading to
some potential for strong to severe storms in the WFO PAH forecast
area.

Prior to that time, the GFS and NAM-WRF focus most of the heavy
rain potential into northern sections of southeast Missouri and
through southern Illinois Friday night into Saturday morning. as
deep layer moisture is advected back into the region and interacts
with northward moving warm front.

Periodic and scattered convective activity will dominate the rest of
the WFO PAH forecast area Saturday morning, with the focus of the
heaviest rainfall moving into Southeast Missouri with a potential
line of thunderstorms, advecting northeast through the afternoon
before leaving by day break Sunday.

The overall rainfall from Friday night through Saturday night will
range from one and a half to two inches, with the heaviest QPF
(rainfall amounts) over west Kentucky and southwest Indiana.

Dry conditions should persist from Sunday through next Wednesday,
with another chance for rain late next week. At this point, there is
low confidence on any chances for rain after Wednesday.

Temperatures will remain at or above normal through the extended
forecast period.

&&

.AVIATION...
Issued at 1136 AM CST Wed Feb 21 2018

Fairly high confidence forecast with IFR conditions and northeast
winds the general rule through the period. Light rains will
linger through the afternoon and then another round moderate to
heavy rainfall will move through the region in the 03Z-09Z time-
frame. MVFR visibilities are expected with the heavier rains, and
then fog will keep them going into Thursday morning. LIFR ceilings
will be a possibility at this time as well. Northeast winds may
gust at or below 20kts for awhile over west Kentucky during the
heavier rains late this evening into the early morning hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late Saturday night for ILZ075>078-080>094.

MO...Flood Watch through late Saturday night for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through late Saturday night for INZ081-082-085>088.

KY...Flood Watch through late Saturday night for KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Feb 21, 3:38 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
338 AM CST Wed Feb 21 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
338 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Rain will continue off and on today through tonight. The highest
rainfall totals today through tonight will be across west
Kentucky. Will monitor this area for isolated standing water
issues.

Temperatures will drop to near 32 degrees today from around Marble
Hill Missouri to Pinckneyville Illinois. This may result in some
light freezing rain mainly on elevated surfaces. Confidence is low
with respect to potential impacts on road surfaces. We will
monitor conditions through the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of showers and thunderstorms will bring periods of
heavy rain to the entire region Thursday night through Saturday
night. The flooding concern will increase with each round of heavy
rainfall, culminating with the cold frontal passage Saturday night.
Please refer to the Flood Watch for more details.

The potential for strong thunderstorms late Saturday afternoon into
Saturday night will also need to be monitored closely. The greatest
limiting factor may be the availability of surface based instability
with the amount of cloud cover and rain forecast.

Continue to monitor the latest river flood warnings for impact
messaging and forecast stage information.

.SPOTTER INFORMATION STATEMENT...

We request spotters report rainfall totals along with any
observed area flooding over the next several days.

In the hours before

Local storm report, Feb 21, 10:26 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1026 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 W CARBONDALE          37.72N 89.25W
02/21/2018  M1.59 INCH       JACKSON            IL   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       3 S HERRIN              37.76N 89.03W
02/21/2018  M1.57 INCH       WILLIAMSON         IL   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       1 NNE BELLE RIVE        38.25N 88.73W
02/21/2018  M1.52 INCH       JEFFERSON          IL   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       WEST FRANKFORT          37.90N 88.93W
02/21/2018  M1.60 INCH       FRANKLIN           IL   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

&&

DWS
Local storm report, Feb 21, 10:35 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 S BLOOMFIELD          36.86N 89.93W
02/21/2018  M1.58 INCH       STODDARD           MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       2 N CAPE GIRARDEAU      37.34N 89.55W
02/21/2018  M1.73 INCH       CAPE GIRARDEAU     MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       2 W DEXTER              36.79N 90.00W
02/21/2018  M1.84 INCH       STODDARD           MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       MARBLE HILL             37.30N 89.98W
02/21/2018  M1.85 INCH       BOLLINGER          MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       1 SE CAPE GIRARDEAU     37.30N 89.54W
02/21/2018  M1.87 INCH       CAPE GIRARDEAU     MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       1 SW JACKSON            37.37N 89.67W
02/21/2018  M2.07 INCH       CAPE GIRARDEAU     MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       SSW CAPE GIRARDEAU      37.31N 89.55W
02/21/2018  M2.23 INCH       CAPE GIRARDEAU     MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       1 NE PERRYVILLE         37.74N 89.86W
02/21/2018  M2.33 INCH       PERRY              MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

&&

DWS
Local storm report, Feb 21, 10:58 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLOOD            MURPHYSBORO             37.77N 89.34W
02/21/2018                   JACKSON            IL   EMERGENCY MNGR

            HARRY RAY DRIVE AT MURPHYSBORO HIGH SCHOOL IS CLOSED DUE
            TO A WASHED OUT CULVERT. RELAYED VIA FACEBOOK AND A
            FOLLOW UP PHONE CALL WITH EMERGENCY MANAGER.

&&

DWS
Local storm report, Feb 21, 11:11 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     FREEZING RAIN    PINCKNEYVILLE           38.08N 89.38W
02/21/2018  U0.00 INCH       PERRY              IL   BROADCAST MEDIA

            FREEZING RAIN BEGINNING TO ACCUMULATE ON TREES. RELAYED
            VIA NWSCHAT.

&&

DWS
Special weather statement, Feb 21, 11:54 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1154 AM CST Wed Feb 21 2018

ILZ075-080-084-MOZ076-086-087-100-107-212300-
JEFFERSON-PERRY IL-JACKSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-
INCLUDING THE CITIES OF MOUNT VERNON, PINCKNEYVILLE, CARBONDALE,
MURPHYSBORO, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON,
PIEDMONT, AND VAN BUREN
1154 AM CST Wed Feb 21 2018

...Light Freezing Rain to Continue This Afternoon...

Temperatures will hover near the 32 degree mark through the
afternoon, and as light rains continue off and on, some freezing
rain can be expected from Pinckneyville and Murphysboro Illinois
to Perryville, Marble Hill, Piedmont, Greenville and Van Buren
Missouri. Light glazing is expected on elevated surfaces such as
trees, fences and vehicles, and the potential exists for a few
slick spots to develop on bridges and overpasses. Motorists should
exercise caution when driving over any elevated road surfaces
this afternoon. Most road surfaces as well as parking lots and
sidewalks should not become slick this afternoon. Temperatures are
expected to slowly warm up this evening, bringing an end to the
freezing rain.

DRS
Local storm report, Feb 21, 2:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            4 SSW REIDLAND          36.95N 88.55W
02/21/2018                   MCCRACKEN          KY   DEPT OF HIGHWAYS

            WATER OVER KENTUCKY HIGHWAY 1255/BONDS ROAD IN MCCRACKEN
            COUNTY.

0130 PM     FLOOD            5 S REIDLAND            36.94N 88.52W
02/21/2018                   GRAVES             KY   DEPT OF HIGHWAYS

            WATER OVER KENTUCKY HIGHWAY 131 AT THE MCCRACKEN/GRAVES
            COUNTY LINE.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wayne

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Wayne County, 0.71 mi WNW of Greenville to 1.26 mi N of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.132, -90.483

Minor flooding occurred on the St. Francis River. Mainly bottomland and surrounding low-lying areas were affected. Fields and woodlands were inundated.

Flood, Butler

When
February 22, 8:37 PM CST to February 23, 8:00 AM CST
Where
Butler County, 2.09 mi NNW of Lone Hill to 1.53 mi E of Stringtown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.729, -90.542

County Roads 450 and 472 were underwater near Cane Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737405, 736829.